Alert archive / Colorado / High Wind Watches in 2025

High Wind Watch 3, NWS Denver/Boulder, CO

March 12, 20258 counties in Colorado

NWS Denver/Boulder, CO issued this high wind watch at Mar 12, 2025, 2:35 PM MDT for 8 counties in Colorado. It took effect at Mar 14, 2025, 8:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 12, 2025, 2:35 PM MDT (20:35 UTC)
In effect from
Mar 14, 2025, 8:00 AM MDT
Expired
Mar 13, 2025, 1:47 PM MDT
In force
Issued by
NWS Denver/Boulder, CO

Counties Elbert County, CO, Lincoln County, CO, Logan County, CO, Morgan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 109 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.6 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2025-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2025-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2837 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind watch went out at Mar 12, 11:43 AM MDT, 2 hours 52 minutes earlier. Its key messages:

  • Quiet today with above normal temperatures.
  • Warm and dry Thursday. Windy conditions are expected for eastern Elbert and Lincoln counties leading to critical fire weather conditions. Elevated to critical fire weather conditions are also expected for the Palmer Divide, South Park, and the far east plains.
  • Potent, quick moving storm system still on schedule to end the week. Mountain snow likely Thursday night into Friday, with rain and snow, along with very windy conditions likely for the plains during the day Friday.
Area forecast discussion, Mar 12, 11:43 AM MDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1143 AM MDT Wed Mar 12 2025

.KEY MESSAGES...

- Quiet today with above normal temperatures.

- Warm and dry Thursday. Windy conditions are expected for eastern
  Elbert and Lincoln counties leading to critical fire weather
  conditions. Elevated to critical fire weather conditions are
  also expected for the Palmer Divide, South Park, and the far
  east plains.

- Potent, quick moving storm system still on schedule to end the
  week. Mountain snow likely Thursday night into Friday, with rain
  and snow, along with very windy conditions likely for the plains
  during the day Friday.

&&

.UPDATE...
Issued at 932 AM MDT Wed Mar 12 2025

A warm and dry day still on track with decreasing clouds for this
afternoon. A weak upper level system tracking across the Southern
Rockies is bringing high clouds to the area, most numerous south
of I-70. Water vapor satellite imagery is showing drier air off to
the west. As the upper level system to the south continues to
pull away from the region and drier air to the west moves
overhead, expect high clouds to decrease this afternoon. Going
forecast on track with only minor adjustments to cloud cover.

&&

.SHORT TERM /Through Tonight/...
Issued at 216 AM MDT Wed Mar 12 2025

Water vapor satellite shows a weak shortwave over Arizona this
morning, with a broad area of scattered high cloud cover over
Colorado. This shortwave should continue to weaken as it races
eastward today, with stronger upper level ridging building later
today/tonight. As a result, warm and generally quiet conditions
are forecast again today.

We should see a gradual decrease in cloud cover through the day,
as moisture aloft advects out of the region and synoptic scale
subsidence develops. The flow aloft is fairly weak and winds today
should be light across the forecast area. 600mb temperatures
(near the top of the mixed layer) today will be around -10C...
roughly 2C cooler than yesterday, but the decrease in cloud cover
should still allow for temperatures to reach the mid 60s to low
70s across the plains.

&&

.LONG TERM /Thursday through Tuesday/...
Issued at 216 AM MDT Wed Mar 12 2025

Another warm and dry day is in store for the plains on Thursday
under the back end of an eastward exiting ridge. Above normal high
temperatures are expected to climb into the upper 60s, topping 70
for the northeast corner. Enhanced winds with gusts to 35 mph mixed
with warm temperatures and low relative humidities will lead to the
development of elevated and critical fire weather conditions
across portions of the plains (see fire discussion below). Meanwhile
in the mountains, southwesterly flow aloft starts pulling
moisture in ahead of an approaching upper-level trough. We could
see a few light mountain snow showers Thursday afternoon but
expect them to ramp up late Thursday night/early Friday morning.
The mountains should see several inches of snow overnight Thursday
into Friday that will make for some slick travel conditions for
the Friday morning commute.

As the upper trough passes over the Rockies, strong surface
cyclogenesis is expected over the eastern plains of Colorado. Not
much has changed with the latest ensembles, and with this being a
fast moving system with marginal temperatures, it's still looking
like precipitation across the plains will be in the form of rain.
The area outside of the mountains with the greatest chance of light
snowfall accumulations will be the Palmer Divide with aid from
northerly upslope flow. As the surface low deepens (dropping to an
impressive near 975mb), winds will strengthen across the forecast
area and likely reach High Wind criteria for at least part of the
day, mainly for areas east of Denver. Will hold off for one more
forecast package to decide on wind highlights. With the marginal
temperatures leaving some uncertainties with precip type, it
should be noted that there is a small (~10%) chance that blizzard
conditions develop along the Palmer Divide and into Lincoln County
for a few hours in the afternoon if snow falls and mixes with the
strong winds. This could impact travel along the stretch of I-70
that passes through eastern Elbert and across Lincoln Counties.

As the low quickly pushes east into Kansas, flow aloft will
transition to the northwest. With enough residual moisture and
orographics, snow showers will continue across the mountains, with
another wave bringing a few more inches Saturday afternoon and
evening as mid-level lapse rates steepen to 8.5 - 9.5 C/km.

Ridging begins to rebuild over the west on Sunday bringing a few
days of warm and dry conditions. While there are some disagreements
amongst guidance, ensembles show a signal for another trough
entering the Intermountain West by early to midweek that could bring
more mountain snow, and a good chance for some snowfall across the
lower elevations. For those celebrating Spring Break, you might
get to enjoy Saint Patrick's Day on a sunny patio Monday, and
follow it up with some fresh snow for spring skiing by midweek!
Gotta love March in Colorado!

&&

.AVIATION /18Z TAFS through 18Z Thursday/...
Issued at 1143 AM MDT Wed Mar 12 2025

VFR to prevail through tonight and Thursday under a few high
clouds at times. Wind direction will be challenging to forecast,
but speeds are expected to be less than 15 knots and less than 10
knots most of the time. Currently radar shows southeast winds just
east of DEN. The radar also shows a weak push of west to
northwest winds just west of DEN. Will go with west-northwest
winds for DEN for the next few hours, but we could end up with
southeast winds on the east side of DEN and west-northwest winds
on the west side DEN. At least wind speeds should be less than 10
knots if it plays out this way.

&&

.FIRE WEATHER...
Issued at 216 AM MDT Wed Mar 12 2025

There will still be elevated fire weather conditions today across
the plains due to the continued warm/dry airmass. Winds this
afternoon don't look particularly close to reaching critical
thresholds, so no plans for any highlights today.

Critical fire weather conditions are expected on Tuesday across
portions of the plains and Palmer Divide, where warm, dry, and
windy conditions will drop relative humidities into the low to mid
teens. Will likely need to upgrade and expand the current Fire
Weather Watch to include Washington, Sedgwick, and Phillips
Counties later today, as confidence is increasing in winds
gusting to 25-30 mph across much of these counties for the
afternoon hours. Elevated fire weather conditions are also
expected for South Park, but with recent precipitation in this
area, fuels are not at critical status, so they will not be
included in the highlights.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday morning through Thursday
evening for COZ246-247.

&&

UPDATE...Meier
SHORT TERM...Hiris
LONG TERM...Bonner
AVIATION...Meier
FIRE WEATHER...Bonner/Hiris
Hazardous weather outlook, Mar 12, 10:38 AM MDT, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1038 AM MDT Wed Mar 12 2025

COZ030>051-131645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1038 AM MDT Wed Mar 12 2025

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Warm and dry weather will continue today, with elevated fire
weather conditions across parts of the eastern plains.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

On Thursday, elevated to critical fire weather conditions are
expected across portions of the plains, mainly south of I-70 and
far eastern Colorado, including the Palmer Divide and South Park.

A strong and quick-moving storm system will pass through the area
Friday. High winds up to 60 mph will be possible across the
plains. This system will also bring a chance of accumulating snow
and poor travel conditions across the mountains and Palmer Divide.
If it can cool enough, the far eastern plains may see snow and
travel impacts as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 1:05 PM MDTRed Flag WarningBOUElbert, Lincoln, Phillips, Sedgwick, Washington30 hr

Nearby

High Wind Watches in Colorado, 2025Every high wind watch in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.